Alert archive / Iowa / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at May 28, 2020, 10:41 AM CDT for Black Hawk County, Bremer County, Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2020, 10:41 AM CDT (15:41 UTC)
- Expired
- May 28, 2020, 4:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Black Hawk County, IA, Bremer County, IA
The radar
The La Crosse radar (KARX), 154 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 11:00 AM CDT | FLASH FLOOD | Sumner, IA | WATER OVER ROADS IN AND AROUND SUMNER. ROADS COVERED ARE GENERALLY SECONDARY GRAVEL ROADS. |
| May 28, 11:35 AM CDT | FLASH FLOOD | 1 E Frederika, IA | MANY GRAVEL ROADS IN THE NORTHERN AND EASTERN AREAS OF BREMER COUNTY HAVE WATER RUNNING OVER THEM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
542
WGUS53 KDMX 281541
FFWDMX
IAC013-017-282145-
/O.NEW.KDMX.FF.W.0001.200528T1541Z-200528T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
1041 AM CDT Thu May 28 2020
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Northeastern Black Hawk County in northeastern Iowa...
Bremer County in northeastern Iowa...
* Until 445 PM CDT Thursday.
* At 1038 AM CDT, emergency management reported heavy rain across
the warned area. Up to three inches of rain have already fallen
along with roads becoming washed out, especially in northern and
eastern areas of the county. Flash flooding is expected to begin
shortly. Creeks and streams that feed into the Wapsipinican River
and Crane Creek will be particulaly suseptible to flash flooding.
* Some locations that will experience flooding include...
Waverly, Jesup, Sumner, Denver, Tripoli, Dunkerton, Readlyn and
Frederika.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4264 9238 4291 9255 4291 9208 4248 9208
4247 9207
$$
Cogil3 follow-up statements
639
WGUS73 KDMX 281643
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1143 AM CDT Thu May 28 2020
IAC013-017-282145-
/O.CON.KDMX.FF.W.0001.000000T0000Z-200528T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-Bremer IA-
1143 AM CDT Thu May 28 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
THURSDAY FOR NORTHEASTERN BLACK HAWK AND BREMER COUNTIES...
At 1140 AM CDT, emergency management reported heavy rain and flash
flooding in northern and eastern Bremer County. Many secondary
gravel roads across northern into eastern portions of the county
have water running over them. In addition, some roads in Sumner are
also covered by running water. Three to four inches of rain have
already fallen with an additional inch possible before the rain ends
after midday.
Some locations that will experience flooding include...
Waverly, Jesup, Sumner, Denver, Tripoli, Dunkerton, Readlyn and
Frederika.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4264 9238 4291 9255 4291 9208 4248 9208
4247 9207
$$
Cogil688
WGUS73 KDMX 281852
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
152 PM CDT Thu May 28 2020
IAC013-017-282145-
/O.CON.KDMX.FF.W.0001.000000T0000Z-200528T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-Bremer IA-
152 PM CDT Thu May 28 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
NORTHEASTERN BLACK HAWK AND BREMER COUNTIES...
At 148 PM CDT, emergency management reported several roads in the
county were under water and had been closed. While the heavy
rainfall has come to end, expect standing water to remain in place
for the next few hours.
As long as flooding conditions do not become worse by 445 PM CDT in
the warned area, the Flash Flood Warning will be allowed to expire
then. In the meantime, please use extra caution if traveling in the
area.
Some locations that will experience flooding include...
Waverly, Jesup, Sumner, Denver, Tripoli, Dunkerton, Readlyn and
Frederika.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4264 9238 4291 9255 4291 9208 4248 9208
4247 9207
$$
Krull339
WGUS73 KDMX 282139
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
439 PM CDT Thu May 28 2020
IAC013-017-282147-
/O.EXP.KDMX.FF.W.0001.000000T0000Z-200528T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-Bremer IA-
439 PM CDT Thu May 28 2020
...THE FLASH FLOOD WARNING FOR NORTHEASTERN BLACK HAWK AND BREMER
COUNTIES WILL EXPIRE AT 445 PM CDT THURSDAY...
The heavy rain has ended with drier conditions moving into the area.
The water is receding in the northern portions Bremer county,
however, rising local streams are expected downstream. A few roads
remain inundated however, additional flooding is no longer expected
to pose a threat. Please continue to heed any remaining road
closures.
LAT...LON 4264 9238 4291 9255 4291 9208 4248 9208
4247 9207
$$
DonavonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:43 AM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 28, 6:43 AM CDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 643 AM CDT Thu May 28 2020 ...Aviation Update... .DISCUSSION.../Today through Wednesday/ Issued at 429 AM CDT Thu May 28 2020 Summary... Cooler and drier air will begin to overtake the state today, but not before relatively widespread showers and storms this morning and into the afternoon across the southeast half to two thirds of the state. Pockets of moderate to heavy rainfall may cause some local water issues. Cooler and less humid conditions will prevail Friday and into the weekend before humid and warm conditions roar back next week. After today, next opportunities for showers/storms slide through Saturday, Sunday night/Monday, and periodically later in the week. Today and Tonight... As of early this morning, areas of showers have developed roughly along I-35 north of Des Moines as well as a narrow band of enhanced showers near a line from just W of Marshalltown to Newton to just SE of Indianola. Overall coverage will continue to expand through the morning for a few reasons, including broad/weak theta-e advection, encroaching shortwave wrapping around the closed upper low (visible on WV imagery riding up along Mississippi River), weak shortwave coming in from the west (also visible on WV imagery in NC/NE Nebraska), and the general boundary draped across the region. While instability will be modest in the 1000-2000+ J/kg area and 150- 200 J/kg 0-3km by the afternoon, another day of lackluster shear (unidirectional, weakly backing with height) should limit landspouts and any other strong/severe potential. On the hydrologic front, factor in the 1.50- 1.80"+ PWats, initially slow moving boundary, mean/steering flow roughly lining up with the boundary at times and initially very weak, and concerns for flooding once again arises. With nearly all hi-res guidance in good agreement on placement and potential for a number of pockets of 2-4"+ of rain, have decided to pull the trigger on a small Flash Flood Watch in the SE portions of the CWA. Flash Flood Guidance in the area for 3hr and 6hr time frames is roughly 2- 2.5" and 3" respectively. Do not necessarily expect widespread issues, but given the consistent signal and lack of help from fledgling crops, cannot rule out a FFW or two being needed through the day, especially in/around urban areas. By mid-late morning, upper level trough and surface high along/near the Canadian border will begin to swing more aggressively into the Northern Plains, helping enhance the cold front and usher in cooler/drier air. By roughly 00z, majority of precipitation activity should be out of the CWA. Friday through Wednesday... A cool, sunny, pleasant, albeit a little breezy day is on tap Friday. The cooler conditions will last through the weekend, but may be disrupted Saturday morning into the afternoon as a chance for a few showers moves through. By early next week, upper level ridging will return to the region along with 850mb temps into the low 20s deg C by Tuesday. As a result, temperatures too will soar into the mid to upper 80s, with an outside shot at 90 in a few spots. All the while, periodic precipitation chances will slide through Monday and into the middle of the week as the flagship synoptic models and their ensembles vary in their handling of shortwaves moving through the northwest and ridging flow. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 638 AM CDT Thu May 28 2020 Another fairly messy TAF period for the sites for varying amounts of time. KMCW/KFOD may see MVFR/IFR ceilings for another hour or two before rising fairly quickly into VFR. KDSM/KALO will see chances for SHRA/TSRA in addition to the MVFR/IFR ceilings through the morning before too quickly clearing into VFR by the afternoon. KOTM will linger longest with SHRA/TSRA and predominantly MVFR ceilings through a majority of the afternoon. Breezy N winds will also slide in, gusting to around 20 to 25kts at times. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for IAZ050-062-074-075- 084>086-095>097. && DISCUSSION...Curtis AVIATION...Curtis
Hazardous weather outlook, May 28, 4:12 AM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 412 AM CDT Thu May 28 2020 IAZ050-062-074-075-084>086-095>097-291100- Tama-Poweshiek-Marion-Mahaska-Lucas-Monroe-Wapello-Wayne- Appanoose-Davis- 412 AM CDT Thu May 28 2020 This Hazardous Weather Outlook is for portions of southeast and east central Iowa. .DAY ONE...Today and tonight Showers and thunderstorms with locally heavy rainfall are likely today. A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few thunderstorms are possible next week. The severe weather potential is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed for flooding and heavy rain reports today. IAZ004>007-015>017-023>028-033>039-044>049-057>061-070>073- 081>083-092>094-291100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-Cass- Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-Decatur- 412 AM CDT Thu May 28 2020 This Hazardous Weather Outlook is for portions of central, western and northern Iowa. .DAY ONE...Today and tonight A few non-severe thunderstorms are possible today, however some may produce periods of heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few thunderstorms are also possible next week. The severe weather potential is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters are not expected to be needed through at least the weekend. However reports of heavy rains are always appreciated. Small
In the hours before
Local storm report, May 28, 7:22 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
722 AM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 AM HEAVY RAIN MILO 41.29N 93.44W
05/28/2020 M2.25 INCH WARREN IA BROADCAST MEDIA
WOI TV/LOCAL 5 VIEWER REPORT.
&&
BSSLocal storm report, May 28, 10:22 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1022 AM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HEAVY RAIN TRIPOLI 42.81N 92.26W
05/28/2020 M3.25 INCH BREMER IA CO-OP OBSERVER
HAD 0.25 AT OB TIME THIS MORNING WITH AN
ADDITIONAL 3 INCHES SINCE. NO IMPACTS AT
THIS TIME BUT CONTINUING TO MONITOR.
&&
CCThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:42 AM CDT | Flash Flood Watch | DMX | Appanoose, Davis, Lucas, Mahaska, Marion, Monroe and 4 more | 13 hr |
Nearby
Flash Flood Warnings in Iowa, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.